Alert archive / Illinois / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 236, NWS St. Louis, MO

August 2, 2003Jersey County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Aug 2, 2003, 6:45 PM CDT for Jersey County, Illinois. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2003, 6:45 PM CDT (23:45 UTC)
Expired
Aug 2, 2003, 7:30 PM CDT
In force
45 min
Issued by
NWS St. Louis, MO
Area
Counties, with a storm outline in the text

County Jersey County, IL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 2, 4:30 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.8 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2003-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 773 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2003-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
773 J/kg
Mixed-layer CIN
-109 J/kg
Mixed-layer LCL
1204 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 022345
SVRLSX
ILC083-030030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
645 PM CDT SAT AUG 2 2003

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JERSEY COUNTY IN SOUTHWEST ILLINOIS

* UNTIL 730 PM CDT

* AT 645 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 17 MILES WEST OF JERSEYVILLE...MOVING EAST AT
  20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  JERSEYVILLE
  KEMPER

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 3901 9014 3900 9058 3917 9059 3920 9055
          3918 9050 3919 9032 3923 9031 3923 9015

$$

TES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 3:46 PM CDT, 2 hours 59 minutes earlier.

Area forecast discussion, Aug 2, 3:46 PM CDT, 2 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
300 AM CDT SAT AUG 2 2003

.DISCUSSION...
HIGH AMPLITUDE TROF TO PERSIST THRU 48 HRS OVR ERN U.S. WITH
NEARLY NLY FLOW ALOFT OVR OUR AREA. GIHEMOUS RIDGE CONTINUES
OVR WRN U.S. ENERGY RIDING OVR TOP OF RDG FALLS ACRS AREA AND
WITH DWPTS STILL NR 70 AFTN LIS HV FALLEN TO MINUS 10 OVR
CNTRL IL.

LOOKS LIKE DRYER AIR WILL FILTER IN THRU 36 HR AND THAT SHUD QUIET
THINGS DOWN A BIT FOR TMW AFTN AND EVE EXCEPT PSBLY IN EXTRM SRN
PTN CWA.

LTL CHG FOR REST OF FCST. TEMPS RMN LTL BLO NORMAL.

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
.MO...NONE.
.IL...NONE.

PEDIGO
Hazardous weather outlook, Aug 2, 7:15 AM CDT, 11 hours 30 minutes before
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-031000-

HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE ST LOUIS MO
715 AM CDT SAT AUG 2 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN MISSOURI
AND WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS MOST OF
THE REGION TODAY AND TONIGHT. THE PRIMARY THREAT AREA WILL BE ACROSS
THE SOUTHERN SECTIONS OF MISSOURI AND ILLINOIS. BESIDE THE THREAT OF
STORMS PRODUCING DAMAGING WINDS AND HAIL...HEAVY RAIN MAY CAUSE
FLOODING PROBLEMS DUE TO THE HEAVY RAIN RECEIVED FRIDAY ACROSS THE
EXTREME SOUTHERN COUNTIES OF THE AREA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH THURSDAY

THERE WILL BE CHANCE FOR THUNDERSTORMS ON SUNDAY ACROSS THE AREA.
HOWEVER THE THREAT OF SEVERE WEATHER IS EXPECTED TO BE SOUTH OF THE
AREA.

SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ACROSS THE FORECAST AREA THIS
AFTERNOON AND TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT...
HTTP://WWW.CRH.NOAA.GOV/LSX (ALL LOWER CASE)

JPK

In the hours before

Local storm report, Aug 2, 5:24 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
524 PM CDT SAT AUG 02 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0441 PM    WHITE HALL                IL   0.75 INCH HAIL
08/02/03   GREENE                         REPORTED BY GREENE COUNTY
                                          SHERIFFS DEPARTMENT.

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 4:21 PM CDTSevere Thunderstorm WarningLSXCalhoun, Greene, Pike39 min
Aug 2, 5:01 PM CDTSevere Thunderstorm WarningLSXGreene44 min
Aug 2, 6:05 PM CDTSevere Thunderstorm WarningLSXGreene40 min
Aug 2, 6:36 PM CDTSevere Thunderstorm WarningLSXCalhoun24 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.